Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Grand Rapids, MI

May 12, 2004Clare County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 12, 2004, 10:59 PM EDT for Clare County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2004, 10:59 PM EDT (02:59 UTC)
Expired
May 12, 2004, 11:45 PM EDT
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Clare County, MI

What was reported inside it

TimeReportWhereRemark
May 12, 11:05 PM EDTHAIL 0.75Lake George, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.0 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 130259
SVRGRR
MIC035-130345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1058 PM EDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARE COUNTY IN CENTRAL MICHIGAN

* UNTIL 1145 PM EDT

* AT 1054 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF LAKE GEORGE...OR ABOUT 13 MILES
  NORTHWEST OF CLARE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARRISON AROUND 1105 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4416 8484 4416 8462 4404 8462 4388 8486
          4399 8507

$$

MJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 9:30 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 12, 9:30 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
930 PM EDT WED MAY 12 2004

.UPDATE...
AT 0115Z THE KGRR 88D SHOWS SCATTERED SHOWERS AND AN ISOLATED
EMBEDDED THUNDERSTORM JUST NW OF GRR. THE BROKEN LINE OF SHOWERS
EXTENDS FARTHER NORTH ALONG THE US-131 CORRIDOR TO BIG RAPIDS AND
SOUTH OF CAD. A LARGER AREA OF RAIN WITH EMBEDDED THUNDERSTORMS IS
NOTED ACROSS CENTRAL AND SOUTHERN LAKE MI. MOST OF THE LIGHTNING IS
OCCURRING ACROSS SOUTHERN LAKE MI. ADDITIONAL SHOWERS AND TSTORMS
ARE NOTED ACROSS MUCH OF IL AND WI.

SHOWERS AND TSTORMS WILL GRADUALLY OVERSPREAD OUR AREA LATE TONIGHT
AS THE COLD FRONT MOVES EAST INTO CENTRAL WI AND THE FOCUS OF ALL
CONVECTION SHIFTS FARTHER EAST. SEVERE WX IS VERY UNLIKELY
OVERNIGHT. WIND FIELDS WITH HEIGHT ARE FAIRLY LIGHT, FREEZING LEVELS
ARE UP AROUND 12.5 KFT... AND WE ARE LOSING INSTABILITY GENERATED
FROM DAYTIME HEATING. HOWEVER, THE RUC 500 CHART SHOWS CLUSTERS OF
STORMS IN IL ARE DEVELOPING IN PVA DOWNSTREAM OF THE STRONG IMPULSES
OF H5 ENERGY... ALL OF WHICH SHIFTS NE INTO OUR AREA LATE TONIGHT.
PW VALUES WILL CONTINUE TO GRADUALLY RISE TO AROUND 1.5 OR HIGHER
BY 12Z THUR. THEREFORE, THOUGH SEVERE WX IS UNLIKELY, ANY OF THESE
STORMS MAY CERTAINLY PRODUCE SOME HEAVY RAIN, ESPECIALLY DURING THE
EARLY MORNING HOURS THURSDAY. WE WILL DEFINITELY NEED TO WATCH FOR
ANY FURTHER POTENTIAL HYDRO CONCERNS AND MONITOR RIVER TRENDS.

HAVING SAID ALL THIS, OUR GOING FORECAST LOOKS QUITE GOOD.  WELL
JUST TWEAK WORDING A BIT FOR TIMING OF CONVECTION INTO OUR AREA, AND
FOR OVERNIGHT FORECAST WORDING.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LAURENS
Hazardous weather outlook, May 12, 1:09 PM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
109 PM EDT WED MAY 12 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-131010-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
109 PM EDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
STORMS WILL BE POSSIBLE BETWEEN 100 PM AND MIDNIGHT. SOME OF THESE
STORMS MAY REACH SEVERE LEVELS. THE STRONGEST STORMS MAY BE CAPABLE
OF PRODUCING HAIL TO AROUND AN INCH IN DIAMETER AND WIND GUSTS TO 65
MPH. STORM MOVEMENT WILL BE TO THE NORTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
THURSDAY AND FRIDAY AS A COLD FRONT APPROACHES. FLOODING WILL
CONTINUE TO BE A CONCERN GIVEN THE RAINFALL OVER THE COURSE OF THE
LAST FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING.

OSTUNO DUKE

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.